Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Is brown discharge a sign of miscarriage?

User rating for this question
Very Good
Answered by
Practicing since : 1983
Answered : 979 Questions
Hi i am wondering if you can help me please. I have just seen my gp and would like a second opinion because i am very upset at what i have been told and would like to ask a gynaecologist. I am a 21 year old female. To summarise, my last period was on 22nd may. My period was due on 19th XXXXXXX (usually very regular) however, because i was due whilst on holiday i started taking microgynon 30 midcycle on 13th XXXXXXX to prevent having a period whilst on holiday. (Before then, I had not been on the pill for 3months due to a bad reaction to loestrin 20 and 30). I then continued to take the entire pack and then started on a new packet without having the 7 day break (during this time on microgynon 30 i have only had sex twice at the beginning of july) and i have been very regular taking my pill with no sickness or diarrehea). On 29th XXXXXXX i did a pregnancy test just to be sure that there was no chance that that i could be pregnant which was as i knew it would be, negative. Since wednesday 13th XXXXXXX i have had a little spotting of brown discharge (which i pressume is just break through bleeding from starting a new pill and running packs together). However, on sunday i woke up with a some red blood and what can only be decribed as a fatty, steak like, white piece of tissue from my vagina which was about an inch and a half in length when i went to the toilet.
When i saw my gp he told me that my symptoms sounded like i had had a miscarriage at 6-8 weeks. As i said, on 29th XXXXXXX i did a pregnancy test which was negative, i have had no symptoms of pregnancy nor have i passed a lot of blood or experienced any pain. When i saw my gp he tested my blood for the pregnancy hormone which also came back negative. I was very distraught when told it was a miscarriage and when i asked if it was possible to be a bad reaction to my pill, perhaps a build of womb lining or build up of endometrial tissue my gp, or even starting midcycle then running 2 packs together he dismissed this idea and said it was not possible. In my opinion, i feel it was not physically possible for me to have been pregnant due to the fact my boyfriend was away for the entire month of XXXXXXX and i have obviously not been having sex during that time.
I am very sorry to ramble but I would just like some advice and if it is possible for it to have been something else. Many thanks, XXXXXXX
Posted Fri, 27 Apr 2012 in Menstruation and Miscarriage
Answered by Dr. Minoo Bhagia 2 hours later

Thanks for the query.

After going through the description provided by you, I feel that the symptoms you are facing would be associated with Endometrial Hyperplasia.

Endometrial Hyperplasia is a condition in which there would be thickening of the Endometrium due to hormonal imbalance by intake of hormonal pills like Oral Contraceptives or gynecological problems like PCOD or fibroids.

These thickenend Endometrium when shed once in a while looks like 'Retained products of Conception'.

To confirm the diagnosis of Endometrial Hyperplasia an Ultrasound scan of Abdomen would be required along with tissue biopsy if possible. If confirmed the treatment would be Dilatation and Evacuation procedure or medical therapy.

Hope this answers your query. In case of any doubts, I am available for the follow ups.

Wishing you good health

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor